68.5K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Periods on tamoxifen

9 REPLIES 9
Tucks
Member

Re: Periods on tamoxifen

Hi, I have been taking Tamoxifen for one and a half years now and my periods have never stopped (got heavier and longer than pre-tamoxifen).  I didn't need chemo.  Diagnosed at 43 and am now 45.  Should I be worried???  My Dr at check-ups never asks about whether I still have my periods.  

JenS
Member

Re: Periods on tamoxifen

I was diagnosed march 2014, 2 lumpectomies, node clearance and mastectomy, chemo, radio and then tamoxifen since December. I restarted my periods @ 3 months ago, the oncologist has suggested I move on to 3 monthly zoladex implants. I understand the oncologist is pushing the implants rather than an ovarectomy because chemicals not operating are her speciality but also that the implants are reversable and she worries whether I will be able to stand the side effects. I also understand that it's not only in the ovaries that the estrogen is produced - lots to think about

emilyrichard
Member

Re: Periods on tamoxifen

I think this usually happens during chemotherahy as the hormones get imbalance due to the fast growing cells. And we treat it by chemotherapy treatment, where lots of powerful drugs are consumed. But still irregular periods and heavy long lasting periods both are serious issues, which has to be consulted with the doctor.

zibzab
Member

Re: Periods on tamoxifen

And about survival rates and recurence rates they are not according each other as well. There is quite improoved in secondaries treatment. For me maind thing is to live without recurance as long as possible. Not to surrvive with chemotheraphy at intervals. My friend who is onkologist explained me that in researches we have to look only at surrvival rates, but not to the recurence rates. Sounds realy strange.

zibzab
Member

Re: Periods on tamoxifen

I think you are partly right. Because tamoxifen does not work against progesteron at all. If you have got still periods - this mean progesteron still is there. Tamoxifen is working only against questrogen. In Europe mostly are taking out ovaries and then if realy necessary only then can give a little dosage of HAT.

fimbo123
Member

Re: Periods on tamoxifen

Hi,
I know this is an old thread but I thought I'd resurrect it as I have exactly the same query. Brief history - dx with Stage 3 ER/PR+ve (8/8) IDC in May 2013. My last period was halfway through neoadjuvant chemo (Aug 2013) and I've been on Tamoxifen since Dec 2013, and feeling really well. Hot flushes stopped about 6 weeks ago and I've just started a period.
I'm worried because my original onc told me that if I had a period he would switch me to Zoladex and an AI, because it would indicate Tamoxifen wasn't working, a risk he wouldn't take. But I changed oncs because the original one was very negative, and my current onc's view is that Tamoxifen is still the best treatment for pre-menopausal women, period or not.
So I'm wondering if there's anyone out there like me (Stage 3, minimal response to chemo) whose periods have returned on Tamoxifen and have still done ok? Being 8/8 Er+ve I was really hoping it would work well for me. Jane, I hope you are well at the moment too.
Thanks.
Guest user
Not applicable

Re: Periods on tamoxifen

Hi moonandmoon, thanks for your reply. I'm not so worried about the actual period as I'm pretty sure I ovulated about two weeks before, so all fits together fine as a normal cycle, rather than anything sinister going on with endometrial cancer or whatever. Just worried about levels of oestrogen when I have hormone receptive cancer. Oh well, I know there isn't an easy answer and either way is a compromise, just interested to hear what others are doing, or have been recommended to do. x

Guest user
Not applicable

Re: Periods on tamoxifen

Hi

 

I'm in a bit of a different situation. I was pregnant going through chemo, which I finished in Feb this year. I've been on Tamoxifen for about 3 months and am still experiencing periods (odd periods: heavy only the morning periods).  I checked with my BCN and she said as long as it wasn't bleeding mid cycle then it should be okay. However, I am keeping an eye on it as I will get it checked out if it gets any odder.

 

If you're not sure then do get it checked with a gynae, possibly see if you can get a referral from your BCN or GP?

 

x

Sam_BCC
Member

Re: Periods on tamoxifen

Hi Jane72

 

Welcome back to the forums. I am sorry to read you're having a worrying time at the moment. I'm sure some of the other users will be along soon to offer you their thoughts and experiences. 

 

In the mean time please do give the helpline a call on 0808 800 6000.  Here you can share your feelings and concerns with a member of staff who will offer you a listening ear as well as emotional support and practical information.  The lines are open Monday to Friday 9 to 5pm and Saturday 10 to 2pm.

 

Best wishes Sam, BCC Facilitator

Guest user
Not applicable

Periods on tamoxifen

Hi Ladies

 

I haven't visited this forum for a while, so brief history: diagnosed age 32 with ER PR+ IDC. WLE. Five and  a half years later while pregnant with second baby, daignosed with a recurrence in lymphnodes, apical node and local spread into soft tissue. Mastectomy and lymph clearance. Chemo. Radiation. Tamoxifen. As the chemo didn't put me through the menopause, I took zoladex for 18 months but following a bone scan which showed osteopenia, had to stop that.

 

I am now on tamoxifen and yesterday, I had a period. It's about 8 months since I had the last zoladex implant.

 

I'm worried. My onc has said in the past that studies in this country show that ovaraian ablation does not make any difference to survival rates, but I know the way these studies are carried out is seriously flawed, not taking into account such factors as whether the woman has already been through the menopause or not. Doh! In much of Europe, especially Austria, Germany and Switzerland, premenopausal women with hormone positive BC are routinely put into menopause.

 

I tend to trust those continental Europeans more than our own doctors, for some reason.

 

I don't know what to do. Anyone else out there with a similar dilemma?

 

Thanks, and hello any old friends out there!

x Jane